Kansas, 2010

Hail and Damaging Wind in Kansas, August 10, 2010

August 10, 2010 · NWS DDC · 5 events in 2 counties and zones

A few thunderstorms developed in the afternoon heat and became briefly severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A few thunderstorms developed in the afternoon heat and became briefly severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 10, 2:17 PM CST, 43 minutes earlier.

Area forecast discussion, Aug 10, 2:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT TUE AUG 10 2010

.DISCUSSION...

DAYS 1-2...

WEAK SHORTWAVE TROUGH OVER THE NORTHERN PLAINS THIS MORNING WILL
EXIT INTO THE UPPER MIDWEST BY WEDNESDAY. THE NEXT UPPER TROUGH
OVER THE PACIFIC NORTHWEST THIS MORNING WILL DIG SOUTHWARD INTO
OREGON BY WEDNESDAY AND THEN PROGRESS EASTWARD INTO THE NORTHERN
AND CENTRAL ROCKIES BY THURSDAY. THE FRONT ASSOCIATED WITH THIS
TROUGH WILL NOT MAKE IT INTO OUR FCST AREA UNTIL LATER THURSDAY NIGHT.
HOWEVER, UNTIL THEN, A WIND SHIFT LINE/WEAK FRONT IS FORECAST BY THE
NAM TO REMAIN IN TACT, ALBEIT IN A WEAKENED STATE, ACROSS NORTHWEST
KANSAS. THIS WILL RESULT IN SMALL CHANCES FOR AFTERNOON AND EARLY
NIGHTTIME THUNDERSTORMS THROUGH THURSDAY. MEANWHILE, A RESUMPTION
OF MID-LEVEL DOWNSLOPE FLOW AHEAD OF THE SYSTEM IS ADVERTISED TO
BRING VERY HOT AIR BACK INTO THE FCST AREA. THE NAM MAX TEMP GRIDS
WERE ACCEPTED, WITH THE HOTTEST TEMPS BEING ON THE LOWER TERRAIN AS
THE MID LEVEL AIR MOVES DOWNSLOPE AND THEN MIXES TO THE SFC.

DAYS 3-7...

THE UPPER HIGH PRESSURE WILL REMAIN CENTERED OFF TO OUR SOUTHEAST
THROUGH DAY 7, BUT NOT SO FAR AS TO TAKE THE CURRENT HEAT WAVE WITH
IT.  WE WILL BE UNDER HIGH PRESSURE AT THE SURFACE FROM SATURDAY
INTO SUNDAY, WITH ONE FRONT PASSING THROUGH FRIDAY NIGHT AND ANOTHER
ONE CROSSING SOUTHEAST THROUGH OUR CWA SUNDAY NIGHT.  AS WE HEAT UP
EACH AFTERNOON, THUNDERSTORMS WILL BE POSSIBILITY EACH LATE
AFTERNOON AND EVENING.  THERE WILL BE BETTER CHANCES IN OUR EAST
WHERE THE LOW LEVEL FLOW WILL PUMP MOISTURE INTO OUR EASTERN CWA.
AS THE FRONT COMES DOWN FRIDAY NIGHT, HAVE PLACED 30 POPS IN OUR
EAST AND 20 POPS IN THE WEST.  SO, WHEN THE FRONT SAGS DOWN INTO
OKLAHOMA ON SATURDAY, INCREASED MID LEVEL CLOUDS SHOULD SPILL INTO
WESTERN KANSAS FROM THE NORTHWEST.  SO, DO NOT EXPECT SATURDAY OR
SUNDAY TO BE AS WARM AS PREVIOUSLY THOUGHT.  LOWERED MAX T'S INTO
THE UPPER 80S IN OUR NORTHWEST HALF AND TO AROUND 90F IN OUR
SOUTHEASTERN HALF.  THIS IS AT OR JUST BELOW CLIMATOLOGICAL NORMS.
ALSO, TOOK POPS OUT OF SUNDAY AS THE FRONT SOUTH OF US SHOULD BE THE
MAIN FOCUS FOR STORMS.  HOWEVER, AS ANOTHER WEAK COLD FRONT SLIPS
THROUGH SUNDAY NIGHT, THE SUN WILL RETURN FOR MOST OF THE DAY MONDAY
AND TUESDAY AND CONVECTIVE TEMPERATURES COULD BE REACHED EACH
AFTERNOON AND EVENING.  20 POPS WILL BE RE-INTRODUCED FOR MON AND
TUES AND TEMPERATURES WILL RAISE INTO THE LOWER 90S.  MIN T'S
THROUGH THE 3 TO 7 DAY PERIOD WILL GENERALLY BE IN THE MID TO UPPER
60S IN OUR NORTHWEST AND RANGE TO THE MID 70S IN OUR SOUTHEASTERN
CWA.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL OVERALL, BUT THERE IS A SLIGHT CHANCE A
THUNDERSTORM COULD APPROACH THE KDDC OR KHYS TERMINALS.  FOR NOW,
THE TAFS WILL ONLY INCLUDE A 040-050CB CLOUD GROUP AND NOT PREVAIL
WITH TSRA.  IF A THUNDERSTORM APPROACHES ANY TERMINAL, THE TAFS WILL
BE UPDATED.  AFTER 03Z, EXPECT QUICKLY DIMINISHING CLOUDS AND  WINDS
RETURNING TO LIGHT AND VARIABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71 103  72 104 /  20  20  20  10
GCK  68 103  69 103 /  20  20  20  10
EHA  67 101  68 102 /  20  20  20  10
LBL  69 103  71 104 /  20  20  20  10
HYS  73 103  73 105 /  20  20  20  10
P28  75 102  75 105 /  30  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/12
Hazardous weather outlook, Aug 10, 2:28 AM CST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
328 AM CDT TUE AUG 10 2010

KSZ030-031-043>046-061>066-074>081-084>090-111000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
328 AM CDT TUE AUG 10 2010 /228 AM MDT TUE AUG 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY INTO EARLY EVENING
ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA. ANY STORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING SMALL HAIL, BRIEF HEAVY RAINFALL,
GUSTY WINDS UP TO 50 MPH, AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR MORE THUNDERSTORMS AGAIN FRIDAY NIGHT INTO
THE WEEKEND AS A COLD FRONT PUSHES INTO WESTERN KANSAS. IT IS TOO
EARLY TO DETERMINE WHETHER ANY STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

The radar

The Wichita radar (KICT), 98 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pratt

When
August 10, 3:00 PM CST
Where
Pratt County, Preston
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.750, -98.550

Ten to twelve inch diameter tree branches were blown down.

Hail, Ford

When
August 10, 3:33 PM CST
Where
Ford County, 3.06 mi WSW of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.730, -100.070

Hail, Ford

When
August 10, 3:48 PM CST
Where
Ford County, 1.49 mi NNW of Dodge City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.770, -100.030

Hail, Ford

When
August 10, 3:55 PM CST
Where
Ford County, 2.58 mi WNW of (Ddc)dodge City Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.790, -100.010

Considerable nickel sized hail fell as well.

Hail, Ford

When
August 10, 3:58 PM CST
Where
Ford County, 2.76 mi N of Dodge City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.790, -100.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259109, 259110, 259111, 259112, 259113.